Article

[Skin signs associated with epidermal growth factor inhibitors].

Service de Médecine Interne, AP-HP et Université Paris VI, Groupe Hospitalier Pitié-Salpêtrière, 47, boulevard de l'Hopital, 750I3 Paris.
Annales de Dermatologie et de Vénéréologie (Impact Factor: 0.6). 04/2006; 133(3):239-42.
Source: PubMed

ABSTRACT Inhibitors of epidermal growth factor receptors (EGFR) constitute a new alternative treatment for patients presenting certain advanced stage solid cancers (bowel, breast, ovary). Adverse cutaneous effects of these drugs are now starting to be described.
Our study involved 2 men and 2 women with no previous history of acne included in a treatment protocol comprising EGFR inhibitors. Mean age was 52 years. The primary cancers were breast, ovary, bowel and unidentified. The EGFR inhibitors used were gefitinib (ZD1839) (2 cases), carnetinib (Cl1033) and cetuximab (IMC-C225). Skin lesions appeared after 7 days and included erythematous papules and follicular pustules of the face, back and upper chest. No comedons were seen, and there were no nodules or cysts. The severity of the rash resulted in discontinuation of treatment in 2 patients with complete disappearance of skin lesions in both cases. In one patient, reduction of the dosage of gefitinib (IMC-C225) led to gradual resolution of the rash. Histological examination of papules and pustules concluded on an acute suppurative folliculitis. Smears and cultures ofa nasal lesion and pustules revealed coagulase-positive Staphylococcus aureus in 2 patients. Combined doxycycline 100 mg daily and benzoyl peroxide was prescribed for 3 months and a favourable outcome was achieved after a mean 2 weeks.
EGFR inhibitors act by inhibiting mechanisms oftumour proliferation in certain cancers at advanced stages or refractory to other treatments. Our findings in these four patients are similar to the published cases in terms of rapid onset of monomorphous, papulopustular, follicular eruption without comedons. Rapid response to cyclines and benzoyl peroxide is also reported in literature. This treatment must be instituted rapidly and patients must be informed about the cutaneous side-effects of EGFR inhibitors before the start of therapy. The pathophysiology of these eruptions is still unknown. Skin signs are probably due to interaction with EGFR functions, including overexpression of EGFR in keratinocytes and hair follicles.

0 Bookmarks
 · 
52 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Acne is the most common disease of the skin. It affects 85% of teenagers, 42.5% of men, and 50.9% of women between the ages of 20 and 30 years.96,97 The role of hormones, particularly as a trigger of sebum production and sebaceous growth and differentiation, is well known. Excess production of hormones, specifically androgens, GH, IGF-1, insulin, CRH, and glucocorticoids, is associated with increased rates of acne development. Acne may be a feature in many endocrine disorders, including polycystic ovary disease, Cushing syndrome, CAH, androgen-secreting tumors, and acromegaly. Other nonendocrine diseases associated with acne include Apert syndrome, SAPHO syndrome, Behçet syndrome and PAPA syndrome. Acne medicamentosa is the development of acne vulgaris or an acneiform eruption with the use of certain medications. These medications include testosterone, progesterone,steroids, lithium, phenytoin, isoniazid, vitamins B2, B6, and B12, halogens, and epidermal growth factor inhibitors. Management of acne medicamentosa includes standard acne therapy. Discontinuation of the offending drug may be necessary in recalcitrant cases. Basic therapeutic interventions for acne include topical therapy, systemic antibiotics,hormonal agents, isotretinoin, and physical treatments. Generally, the severity of acne lesions determines the type of acne regimen necessary. The emergence of drug-resistant P acnes and adverse side effects are current limitations to effective acne management.
    The Medical clinics of North America 11/2009; 93(6):1161-81. · 2.18 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Folliculitis is the most common side effect of epidermal growth factor receptor (EGFR) inhibitors (EGFRIs). It is often apparent, altering patients' quality of life and possibly impacting compliance. Variations in terms of the treatment-related incidence and intensity have not been fully elucidated. Tetracyclines have been recommended for the prophylaxis and treatment of folliculitis but their efficacy is yet to be established. We carried out two systematic literature reviews. The first assessed the preventive and curative efficacy of tetracyclines. The second assessed the incidence of grade 3-4 folliculitis in the main clinical studies published. In four randomized studies, preventive tetracycline treatment was associated with a significantly lower incidence of grade 2-3 folliculitis and a better quality of life in three of the four studies. In curative terms, tetracycline efficacy was not evaluated in any randomized study, but an improvement in grade ≥2 folliculitis was reported in case series. The frequency and severity of folliculitis seem to be greater with the antibodies than with the tyrosine kinase inhibitors. Analysis restricted to lung cancer studies showed a statistically greater incidence in terms of grade 3-4 folliculitis with cetuximab (9%) and erlotinib (8%) than with gefitinib (2%) (p < .0001). Unless contraindicated, a tetracycline should be routinely prescribed prophylactically for patients treated with an EGFRI (level of evidence, B2). In curative therapy, the level of evidence for tetracycline efficacy is low (level of evidence, D). The incidence of grade 3-4 folliculitis induced by EGFRIs appears to be lower with gefitinib.
    The Oncologist 03/2012; 17(4):555-68. · 4.10 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Drug-induced acne is a specific subset of acne that usually has some specific features, namely a monomorphic pattern, an unusual location of the lesions beyond the seborrheic areas, an unusual age of onset, a resistance to conventional acne therapy and, of course, the notion of a recent drug introduction. Many drugs can be responsible for such a clinical pattern. Corticosteroids, neuropsychotherapeutic drugs, antituberculosis drugs, and immunomodulating molecules are the more classical drugs associated with induced acne. Recently, new drugs, mainly targeted therapy in the field of oncology, such as epidermal growth factor receptor inhibitors, have been associated with an increased frequency of this adverse effect. Disruption of the culprit drug is rarely mandatory in cases of drug-induced acne. Close cooperation between the dermatologist and medical staff in charge of the patient is an important challenge to achieve optimal management of the initial disease.
    American Journal of Clinical Dermatology 08/2011; 12(4):233-45. · 2.52 Impact Factor